Drought, Calloway
- When
- July 25, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Calloway forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.621, -88.272 (the zone’s center; the record gives no point)
Drought conditions that had started in central Kentucky earlier in the summer slowly spread west, encompassing parts of western Kentucky by late July. The area of moderate drought conditions extended from Murray to Hopkinsville and Elkton.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Drought conditions that had started in central Kentucky earlier in the summer slowly spread west, encompassing parts of western Kentucky by late July. The area of moderate drought conditions extended from Murray to Hopkinsville and Elkton. July monthly rainfall totals were only 25 to 50 percent of normal in the drought area. Impacts of the drought were primarily agricultural. A report from Todd County indicated corn and early-planted soybean yields were projected to be reduced by about 50 percent. The same report from Todd County stated pastures were brown. During the latter half of July, high pressure in the upper levels of the atmosphere controlled much of the central part of the United States. This high produced dry and cool northwest winds over Kentucky for much of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 24, 5:16 PM CST, 6 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 616 PM CDT Thu Jul 24 2014 .UPDATE... Issued at 532 PM CDT THU JUL 24 2014 Updated Aviation section for 00Z TAF Issuance. && .SHORT TERM...(Tonight through Saturday night) Issued at 245 PM CDT THU JUL 24 2014 This short term period will be influenced by discrete and sharp sensible weather gradient changes in temperature, dewpoint, and wind fields across the WFO PAH forecast area. Even changes associated with the high pressure ridge currently over the area are changing from hour to hour, with the "donut hole" of relatively dry air shrinking over Southeast MO, Southwest IL, and the Purchase area of West Kentucky. There is some concern whether the coverage of low temperatures in the 50s may shrink a little faster than expected, given the increase in thermal thicknesses aloft. Depending on the accuracy of the model wind fields, there may be a slight upswing in winds from the south before daybreak Friday. The SREF and GFS deterministic guidance appear to have a good handle on the sharp baroclinic gradient between the Central/Southern Plains ridge aloft and the shortwave moving southeast from the northern Plains toward Southern Indiana by Friday afternoon. The leading edge of the developing warm front and wind gradient will move into western sections of Southeast Missouri late afternoon Friday. At this time, given the return of moisture and isentropic lift into the warm sector, do not anticipate any shower and thunderstorm activity developing along the strengthening warm frontal boundary along the Interstate 64 corridor in Southern Illinois. Bh the late afternoon/early evening on Saturday, multiple meso and miso scale shortwave will work east-southeast across the northeast half of the WFO PAH forecast area. This will lead to some perturbation in the warm frontal boundary, as well as allow for multicell thunderstorm boundary interactions. This will widen the coverage area for PoPs and Weather across the area, with the highest PoPs along I-64, decreasing further south and east. Utilized a blend of high resolution guidance for the sensible forecast weather elements, with most guidance verifying very well considering the dramatic temperature/dewpoint gradients across the area. .LONG TERM...(Sunday through Thursday) Issued at 245 PM CDT THU JUL 24 2014 There continues to be very good agreement between the latest GFS and ECMWF in the synoptic evolution through the period. A cold front will be moving through the region Sunday afternoon and evening, and it should mark the back edge of any thunderstorm potential. At this time it appears that one or more MCSs may move southeast through the region Saturday night and early Sunday, so there may not be much of an airmass left to support thunderstorms right along the front later Sunday. Temperatures on Sunday will be highly dependent on convective activity and the associated cold pools and cloud debris. However, the potential exists for temperatures well into the 90s and heat indices in the 100 to 105 degree range. Given the convective potential through the day, these hot conditions are most likely over southeast Missouri. With an amplified ridge west/trough east upper pattern expected from Monday through Thursday, dry and cool surface high pressure should dominate our region. Temperatures should be well below normal at least through Wednesday. && .AVIATION... Issued at 532 PM CDT THU JUL 24 2014 High pressure and loss of diurnal fuel will allow clear skies this evening. Patchy fog may restrict vsbys at times tonight, however, some mid or high cloud cover may spill in late tonight-early tmrw as a weak disturbance moves across the upper MS valley. Should see how this is playing out better by next (06z) issuance and adjust accordingly. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 444 PM CDT THU JUL 24 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 444 PM CDT THU JUL 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT INDEX VALUES MAY RANGE FROM 100 TO 105 OVER PORTIONS OF THE AREA SATURDAY AND SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF SOUTHERN ILLINOIS AND THE FOOTHILLS OF SOUTHEAST MISSOURI LATE FRIDAY NIGHT INTO SATYURDAY...THEN ACROSS THE ENTIRE OUTLOOK AREA BY SATURDAY NIGHT. THE STORM PREDICTION CENTER HAS OUTLOOKED AN AREA GENERALLY ALONG AND NORTH OF A LINE FROM CARBONDALE ILLINOIS TO EVANSVILLE INDIANA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT. THE MAIN HAZARD IS FOR DAMAGING WIND GUSTS DURING THAT TIME PERIOD. A GOOD CHANCE OF THUNDERSTORMS IS FORECAST OVER MUCH OF THE AREA SUNDAY INTO SUNDAY EVENING. A FEW SEVERE THUNDERSTORMS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SMITH/DRS
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530004, 530005, 530006, 530007, 530008.